A 34-year-old man was admitted in a coma after a nightlong abuse of cocaine and alcohol, whereupon he fell and convulsed at home. There was a fracture of the nose, hyperpyrexia, tachycardia and hypertension. Dry mouth and mydriasis were suggestive of anticholinergic poisoning. Physostigmine 3 mg were slowly administered intravenously, followed by complete neurological recovery and normalisation of the body tempera-ture. There was no brain damage. Cocaine and atropine were found in the patient's urine. Several users of cocaine in various European countries have recently developed a central anticholinergic syndrome due to adulteration of cocaine with atropine. In the presence of indications for such an intoxication, physostigmine is the antidote of first choice.
|Translated title of the contribution||Physostigmine for the immediate treatment of a patient with the central anticholinergic syndrome induced by atropine-blended cocaine|
|Number of pages||3|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 23 Jul 2005|